Thunderstorm Wind, Cimarron
- When
- September 17, 5:35 PM CST
- Where
- Cimarron County, 2.98 mi SSE of Boise City
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.690, -102.500
On September 17th, a typical fall storm pattern unfolded with storms developing out west over the higher terrain in New Mexico during the mid afternoon. These storms moved east into the combined Oklahoma and Texas Panhandles during the late afternoon into evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On September 17th, a typical fall storm pattern unfolded with storms developing out west over the higher terrain in New Mexico during the mid afternoon. These storms moved east into the combined Oklahoma and Texas Panhandles during the late afternoon into evening. Several severe thunderstorm wind gusts were produced by these storms over the western third of the combined Panhandles, one of which was a 94 mph gust measured by a mesonet station near Texline, TX. The environment favored strong severe winds above 68 mph elsewhere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 1:02 PM CST, 4 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 202 PM CDT Tue Sep 17 2024 ...New KEY MESSAGES, SHORT TERM, LONG TERM... .KEY MESSAGES... Issued at 201 PM CDT Tue Sep 17 2024 - Severe thunderstorms possible in the west. Damaging winds and perhaps quarter size hail. Heavy rain. - Isolated severe storms possible in the southeast Wednesday afternoon. - More thunderstorms Friday and Saturday. && .SHORT TERM ... (This evening through Wednesday night) Issued at 201 PM CDT Tue Sep 17 2024 Thunderstorms have developed across the mountains of New Mexico early this afternoon. These storms should continue to increase in coverage as the lift from the base of the upper level positively tilted trough moves northeast across eastern New Mexico atop a low level moist airmass. A line of thunderstorms is expected to approach the western Oklahoma and Texas Panhandles by late this afternoon. Some of these thunderstorms may be severe as they cross over into the western Panhandles with damaging winds the main threat. Some hailstones to the size of quarters will also be possible. As the storms move toward the central Panhandles they are expected to weaken as the upper level lift from the trough will be moving northeast into Kansas and instability will be weakening. However, storms could linger all the way across the eastern Panhandles late tonight. Gusty southerly winds this afternoon are expected to decrease some this evening. However, a low level jet may keep some areas gusting through much of the night even outside of thunderstorms. On Wednesday, a surface trough is expected to lie across the southeast Texas Panhandle. This trough may become a focus for additional thunderstorm development in the afternoon into the evening. Again, a storm or two may become severe with damaging winds the main thereat given the adequate shear and instability. && .LONG TERM ... (Thursday through next Monday) Issued at 201 PM CDT Tue Sep 17 2024 Thursday remains dry at this time as a ridge pokes up over Texas ahead of the next upper level low moving into California. Showers and thunderstorms should return to the Panhandles Friday and Saturday ahead and along with the passage of this upper low as it moves through the 4-corners region and out into northwest Kansas by Saturday night. A cold front should push through the Panhandles Saturday night behind this system effectively shutting off the rain for Sunday and Monday. Highs through Friday are expected to remain above average. Highs may remain around average on Saturday depending on how cloudy and rainy it ends up being. Sunday and Monday should then be below average behind the cold front. && .AVIATION... (18Z TAFS) Issued at 1143 AM CDT Tue Sep 17 2024 Thunderstorms are expected to develop over eastern New Mexico this afternoon and then they are expected to move east across the TAF sites late this afternoon and this evening. The greatest confidence is at DHT for a thunderstorm, so have added a TEMPO group there. Gusty winds will be possible with the strongest storms. Storms should be east of the TAF sites by midnight and skies will remain VFR for the rest of the forecast. Gusty southerly winds this afternoon will decrease later tonight behind the thunderstorms. Southerly winds will then pick up again at 15 to 20 knots with higher gusts by late Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 93 67 95 / 50 20 0 0 Beaver OK 64 95 66 95 / 50 10 10 0 Boise City OK 57 88 55 89 / 60 0 0 0 Borger TX 66 98 68 100 / 50 20 0 0 Boys Ranch TX 62 93 63 95 / 60 10 0 0 Canyon TX 63 92 65 94 / 50 20 0 0 Clarendon TX 65 95 68 97 / 30 20 20 0 Dalhart TX 57 88 56 90 / 70 0 0 0 Guymon OK 60 92 58 93 / 60 0 0 0 Hereford TX 63 93 63 96 / 60 10 0 0 Lipscomb TX 66 95 69 98 / 40 20 20 0 Pampa TX 65 93 68 96 / 40 20 10 0 Shamrock TX 67 95 68 98 / 20 20 20 0 Wellington TX 68 98 70 100 / 20 20 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...15 LONG TERM....15 AVIATION...15
Hazardous Weather Outlook National Weather Service Amarillo TX 212 PM CDT Tue Sep 17 2024 OKZ001>003-TXZ001>020-317-180715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 212 PM CDT Tue Sep 17 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the Panhandles through tonight. A few storms may become severe across the western Panhandles this evening. Damaging winds and hail up to the size of quarters will be possible. Heavy rain may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday afternoon and evening over mainly the eastern Oklahoma Panhandle and the southeast half of the Texas Panhandle. If storms form, a few may become severe, with large hail and damaging winds the primary hazards. Additional thunderstorms are then forecast to develop Friday afternoon through Saturday night across all of the Oklahoma and Texas Panhandles. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Sep 17 2024
OKZ001-172215-
Cimarron OK-
452 PM CDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 515 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Kenton, or 32 miles northwest of Boise City,
moving north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10287 3683 10295 3684 10300 3700 10300
TIME...MOT...LOC 2152Z 196DEG 39KT 3693 10304
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
512 PM CDT Tue Sep 17 2024
OKZ001-TXZ001-172300-
Cimarron OK-Dallam TX-
512 PM CDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
WESTERN DALLAM COUNTIES THROUGH 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sedan, or 14 miles south of Clayton, moving northeast
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texline, Wheeless, Felt, and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10304 3650 10300 3679 10300 3674 10277
3657 10257 3605 10276 3605 10300 3606 10304
TIME...MOT...LOC 2211Z 214DEG 38KT 3624 10318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
523 PM CDT Tue Sep 17 2024
TXZ016-172300-
Deaf Smith TX-
523 PM CDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DEAF SMITH COUNTY
THROUGH 600 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bellview, or 29 miles northwest of Friona, moving
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Deaf
Smith County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3516 10304 3518 10297 3518 10279 3501 10265
3479 10304
TIME...MOT...LOC 2223Z 236DEG 33KT 3492 10311
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
550 PM CDT Tue Sep 17 2024
TXZ001-006-172315-
Hartley TX-Dallam TX-
550 PM CDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DALLAM AND NORTH CENTRAL
HARTLEY COUNTIES THROUGH 615 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Ware, or 10 miles northwest of Dalhart, moving
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dalhart and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10261 3650 10224 3649 10216 3647 10216
3589 10248 3607 10282
TIME...MOT...LOC 2250Z 212DEG 45KT 3618 10263
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LFMPreliminary Local Storm Report
National Weather Service Amarillo TX
602 PM CDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Gst 2 N Texline 36.41N 103.02W
09/17/2024 M94 MPH Dallam TX Mesonet
&&
BRMThe Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211905.